|SOFT - TIAFT 1998||Poster Session 3||Thursday October 8, 1998|
STUDY OF AMLODIPINE INFLUENCE ON AMIODARONE TOXICITY IN LABORATORY ANIMALS|
R. Gligor, V. Gligor*, E. Lazãr*, D. Ranisav*
University of Medicine & Pharmacy, Timisoara, Romania
|Amiodarone, an iodinated derivative of benzofluran was originally introduced as an antianginal agent, but is now increasingly used for its potent antiarrhythmic actions. Its use is accompanied by substantial toxicity, liver injury being common with this agent. The aim of this study was to examine the effects of amlodipine, a dihydropyridine calcium antagonist, on liver injury and on serum lipids changes induced by amiodarone.
The study was made with white male rats, weighing 190 ± 30 g, kept in the same environment conditions and receiving the same standardised food. They were divided into lots of 6, as follow: one control lot, another lot treated with amiodarone (10 mg/kg b/w), another lot treated with amlodipine alone (10 mg/kg b/w) and a fourth one treated with amiodarone and amlodipine (10 mg/kg b/w each). Both drugs were administered intraperitoneally, once a day, for 5 days each week, for a period of 12 weeks. The following parameters were assessed in all the animals: the serum transaminases (ASAT, ALAT), the alkaline phosphatase, the serum cholesterol, the liver weight. Also, a histo-pathological examination of the liver tissues samples was performed on all the animals.
Amiodarone produced liver damage in rats as manifested by the rise of serum levels of ASAT and ALAT, rise of alkaline phosphatase, as well as by histological changes that resembled that of alcoholic hepatitis. Amiodarone also produced a significant increase in the serum cholesterol levels. Associating amiodarone with amlodipine resulted in marked potentation of amiodarone toxicity.
These findings raise the possibility that this association may similarly enhance susceptibility to amiodarone liver injury in humans; accordingly we suggest that clinicians to be aware of this potential interaction and counsel patients to exercise caution when taking both these medication.